Connecticut, 2019

Heat in Connecticut, July 19, 2019

July 19, 2019 · NWS OKX · 4 events in 3 counties and zones

A Bermuda High pumped in a hot and humid and humid air mass northward into the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A Bermuda High pumped in a hot and humid and humid air mass northward into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 2:50 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
350 PM EDT Fri Jul 19 2019

.SYNOPSIS...
High pressure remains as the dominant feature in the weather
pattern through this weekend. A cold front approaches late
Sunday and Sunday night, and moves across the region during
Monday. High pressure then returns for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Will have to keep an eye on potential thunderstorms moving in from
the west early this evening ahead of an MCS shifting towards us from
Western NY. Strong gusts will be possible in any storms given latest
analysis of DCAPE, particularly over the NW half of the Tri-State
area. Convection should die down later this evening as the
atmosphere stabilizes. Dry otherwise for the rest of the night with
muggy conditions. Overnight lows will continue to be well above
normal with some record high minimum temperatures possible.

There is a moderate rip current risk at the ocean beaches into this
evening.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will be the dominant feature in the weather pattern
Saturday and Saturday night with only a diurnally-driven thermal
trough developing. Capping probably limits anything from developing
into showers over us but cannot completely rule out a shower or
thunderstorm in the afternoon and evening as convection could spill
in from the west. Will still opt for a dry forecast. Partly cloudy
conditions otherwise.

Mixing up to 850mb where forecast aftn temps are 21-22C along with a
boundary layer with relatively high moisture content (top of the
mixed layer dewpoints 15-19C) yields highs around 100 for the
typically warmest areas of NE NJ and NYC, with mid and upper 90s for
most other locations.

With high dewpoints through the boundary layer, surface dewpoints may
have a tough time mixing out with daytime heating, particularly
across south-facing coastal sections where winds are expected to
become more SW rather than WSW in the afternoon. The combination of
surface temps and dewpoints should still produce heat indices of at
least 105 for a good portion of the forecast area. Spots that could
fall short of this are along the immediate south coasts of both LI
and SE CT. Not enough confidence to drop the warning for these
areas, so will continue with an Excessive Heat Warning for the
entire forecast area.

See the climate section below for records high temps and record high
minimum temperatures. Some records may be tied or broken.

There is a moderate rip current risk at the ocean beaches for
Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The record to near record warmth will last at least through Sunday,
with height falls starting to initiate late Sunday into Sunday night.
This scenario has been consistently demonstrated from run to run
within the global model operational suites. There have been some
slight timing differences at times with various runs of the
operational GEM, but by in large there is very good consistently
with regard to the mass fields. Also the operational models for
the most part seem to be in step with the latest NAEFS ensemble
mean aloft.

A cold front will then approach the region Sunday night into Monday
from the Great Lakes, pushing across the region most likely on
Monday. This will break the high heat and humidity which will have
been in place throughout the weekend. Expect precipitation (showers
and thunderstorms) chances to increase from late Sunday and Sunday
night into Monday, with the best chances Monday afternoon and
evening. The guidance also indicates some potential for the region
to be in the right rear quadrant of the upper level jet which would
promote precipitation and thunderstorm chances. Late Monday night
into Tuesday is when the models begin to handle the details
differently and diverge a bit more in terms of the more derived
fields, and thus perhaps the sensible weather. Some guidance has the
front slowing down enough just offshore Monday night into Tuesday,
which would result in some additional lingering unsettled weather as
the front is advertised to be somewhat parallel to the upper
level flow. High pressure will gradually build into the area
from the west, with dry weather expected for the middle of the
week. Dewpoints should be markedly lower by early Tuesday, with
more comfortable conditions working in. However, questions
remain as to exactly how long clouds and any potentially
unsettled weather will linger for late Monday night and possibly
into a part of Tuesday.

Max temperatures in the long term will settle back closer to normal
by late Monday night into Tuesday, after near record and well above
average temperatures to begin the period.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Terminals will be situated between a frontal boundary across
the Great Lakes and high pressure over the western Atlantic.
This will generally keep the area VFR and under a SW flow this
weekend.

Stratus along the south shore of Suffolk County, likely due to
frictional convergence of very moist air, is keeping KISP in
and out of MVFR ceilings. This may persist into early evening
until the flow veers more to the west after 00Z. Only exception
would be brief MVFR/IFR in any showers or thunderstorms, which
there will be a chance of near KSWF this evening.

S-SW winds 10-15kt with gusts up to 20kt this afternoon,
strongest at the NYC terminals. Winds decrease and veer more to
the W overnight, before reverting back to the SW late Saturday
morning.

...NYC Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: No unscheduled amendments expected.

KLGA TAF Comments: No unscheduled amendments expected.

KEWR TAF Comments: No unscheduled amendments expected.

KTEB TAF Comments: No unscheduled amendments expected.

KHPN TAF Comments: No unscheduled amendments expected.

KISP TAF Comments: MVFR possible through early this evening.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday Afternoon through Saturday night...Mainly VFR.
.Sunday-Tuesday...Chance of showers and tstms starting late
Sunday afternoon and continuing through the rest of the
forecast period with MVFR or lower possible at times.
.Wednesday...VFR.

&&

.MARINE...
S-SW winds on the ocean waters early this evening may gust close to
25 kt, however frequent gusts should remain below 25. This is
expected to be the case again on Saturday as SW winds pick up in the
afternoon and diminish in the evening. Seas should remain below 5
ft, but a brief period of 5 ft seas will be possible this evening.
Sub-SCA conditions are therefore expected to prevail through
Saturday night.

Sub-SCA conditions will carry through Sunday and into early Monday.
By late Monday or Monday night seas will begin to build on the
ocean. SCA conditions are then anticipated for Monday night into
Tuesday on the ocean due to waves around 5 feet as a cold front
approaches and moves into the coastal waters by Tuesday.

&&

.HYDROLOGY...
No widespread hydrologic impacts are expected through the weekend.
There will be an increasing chance of showers and thunderstorms into
Monday and Monday night. There is some potential for localized
flooding in association with any thunderstorms. Confidence remains
low at this time with respect to occurrence and location.

&&

.CLIMATE...
The following are records for this weekend:

Record highest minimum temperatures for Saturday, July 20:

NYC: 82 in 2015
LGA: 83 in 2015
JFK: 79 in 2015
EWR: 80 in 2015
ISP: 78 in 2013
BDR: 79 in 2013

Record high temperatures for Saturday, July 20:

NYC: 101 in 1980
LGA: 101 in 1991
JFK: 96 in 2013 (Also occurred in previous years)
EWR: 101 in 1980
ISP: 97 in 1991
BDR: 95 in 1001

Record highest minimum temperatures for Sunday, July 21:

NYC: 82 in 1980
LGA: 83 in 1980
JFK: 79 in 2017
EWR: 81 in 1980
ISP: 76 in 1980
BDR: 76 in 1994

Record high temperatures for Sunday, July 21:

NYC: 104 in 1977
LGA: 100 in 1991
JFK: 99 in 1991
EWR: 103 in 2011
ISP: 101 in 1991
BDR: 98 in 1991

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Excessive Heat Warning from 6 AM Saturday to 8 PM EDT Sunday
     for CTZ005>012.
     Heat Advisory until 6 AM EDT Saturday for CTZ005>012.
NY...Excessive Heat Warning from 6 AM Saturday to 8 PM EDT Sunday
     for NYZ078>081-177-179.
     Heat Advisory until 6 AM EDT Saturday for NYZ078>081-177-179.
     Excessive Heat Warning until 8 PM EDT Sunday for NYZ067>075-
     176-178.
NJ...Excessive Heat Warning until 8 PM EDT Sunday for NJZ002-004-
     006-103>108.
MARINE...None.

&&

SYNOPSIS...JC/JE
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...JE
AVIATION...DW
MARINE...JC/JE
HYDROLOGY...JC/JE
CLIMATE...//
EQUIPMENT...//
Hazardous weather outlook, Jul 19, 2:14 AM EST, 12 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
314 AM EDT Fri Jul 19 2019

NJZ002-004-006-103>108-NYZ067>075-176-178-200900-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
314 AM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

There is potential for isolated strong to severe thunderstorms to
affect the region late today. The main threat with this activity
will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ005>012-NYZ078>081-177-179-200900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Nassau-Southern Nassau-
314 AM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM EDT SATURDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM SATURDAY TO 8 PM EDT
SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is potential for isolated strong to severe thunderstorms to
affect the region late today. The main threat with this activity
will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-200900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
314 AM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Northern Fairfield

When
July 19, 3:00 PM EST to 7:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The KDXR ASOS recorded a heat index between 95 and 100 from 1500 to 1900 hours.

Heat, Northern New Haven

When
July 19, 3:00 PM EST to 7:00 PM EST
Where
Northern New Haven forecast zone
Reported by
AWOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The KOXC AWOS recorded a heat index between 95 and 100 from 1500 to 1900 hours.

Heat, Southern Fairfield

When
July 19, 5:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

The KBDR ASOS recorded a heat index of 95 at 1700 hours.

Heat, Northern New Haven

When
July 19, 6:00 PM EST
Where
Northern New Haven forecast zone
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The KMMK ASOS recorded a heat index of 97 at 1800 hours.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853356, 853357, 853355, 853354.